Optimal unemployment insurance in an equilibrium business-cycle model
Kurt Mitman and
Stanislav Rabinovich ()
Journal of Monetary Economics, 2015, vol. 71, issue C, 99-118
Abstract:
The optimal cyclical behavior of unemployment insurance is characterized in an equilibrium search model with risk-averse workers. Contrary to the current US policy, the path of optimal unemployment benefits is pro-cyclical – positively correlated with productivity and employment. Furthermore, optimal unemployment benefits react non-monotonically to a productivity shock: in response to a fall in productivity, they rise on impact but then fall significantly below their pre-recession level during the recovery. As compared to the current US unemployment insurance policy, the optimal state-contingent unemployment benefits smooth cyclical fluctuations in unemployment and deliver substantial welfare gains.
Keywords: Unemployment insurance; Business cycles; Optimal policy; Search and matching (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (106)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304393214001664
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:moneco:v:71:y:2015:i:c:p:99-118
DOI: 10.1016/j.jmoneco.2014.11.009
Access Statistics for this article
Journal of Monetary Economics is currently edited by R. G. King and C. I. Plosser
More articles in Journal of Monetary Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().